Colorado, 2006High Wind in Colorado, November 14, 2006
November 14, 2006 · NWS PUB · 2 events in 2 counties and zones
A strong jet stream and surface pressure gradient produced strong and high winds across portions of southern Colorado. Winds gusting to around 60 mph were noted over portions of Prowers and Baca Counties, including Springfield in Baca County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream and surface pressure gradient produced strong and high winds across portions of southern Colorado. Winds gusting to around 60 mph were noted over portions of Prowers and Baca Counties, including Springfield in Baca County. Elsewhere, from the southeast mountains, through the I-25 corridor, and into the southeast plains, sustained winds were 20 to 30 mph, and wind gusted frequently in the 30 to 50 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 14, 2:55 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Nov 14, 2:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MST TUE NOV 14 2006
.SHORT TERM...
(TONIGHT AND WEDNESDAY)
FORECAST CHALLENGES WILL BE HIGH WIND POTENTIAL THROUGH THE EVENING
FOR THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND THE SOUTHEAST
PLAINS...WITH SNOWS WINDING DOWN ACROSS THE CENTRAL AND SOUTHWEST
MTS. UPPER TROF AXIS ORIENTED ACROSS CENTRAL CO AS OF 21Z WITH 150
KT UPPER ORIENTED ALONG THE CO/NM BORDER. 991 MB SFC LOW IS
SITUATED ACROSS THE OK PANHANDLE WITH STRONG PRESSURE GRADIENT
ACROSS THE SE PLAINS. AROUND 19Z...WINDS GUSTED UP TO 40 TO 45 KTS
AS THE FRONT PASSED THROUGH...AIDED BY CONVECTIVE SHOWERS WHICH
HELPED TRANSPORT THE STRONGER MOMENTUM ALOFT TO THE SFC. STILL
QUITE WINDY FOR MOST AREAS...BUT AS OF 21Z WINDS HAVE BEEN BELOW
HIGH WIND CRITERIA. HOWEVER AS UPPER TROF AXIS MOVES TO THE CO/KS
BORDER...STRONG DOWNWARD FORCING WILL BE MOVING IN QUICKLY BEHIND.
MSAS 3 HR PRESSURE CHANGE CHARTS SHOWING AN IMPRESSIVE 6-7 MB
PRESSURE RISES OVER SE WY...AND THIS SHOULD BE WORKING ITS WAY TO
THE SOUTHEAST AS THE SFC LOW DROPS INTO WRN OK BY 03Z. IN
FACT...FNL HAD A WIND GUST UP TO 50 KTS AIDED BY DOWNWARD FORCING
AND SOME SHOWER ACTIVITY. THUS...EXPECT WINDOW FOR BEST HIGH WINDS
SHOULD BE STARTING IN THE NEXT HOUR AND CONTINUING THROUGH THE EARLY
EVENING. PLAN TO KEEP THE HIGH WIND HIGHLIGHTS GOING THROUGH 6 PM FOR THE
EASTERN MTS/SRN I-25 CORRIDOR...AND THROUGH 8 PM FOR THE FAR EASTERN
PLAINS. SFC PRESSURE GRADIENT WEAKENS AFTER 03Z SO EXPIRATION TIMES
LOOK GOOD.
FOR THE CENTRAL AND SOUTHWEST MOUNTAINS...SNOW SHOULD BE WINDING
DOWN QUICKLY OVER THE NEXT FEW HOURS. STILL SOME SCATTERED SHOWERS
ON AREA RADARS...AND WEB CAM OVER MONARCH PASS SHOWS SOME
OBSCURATIONS DUE TO SNOW AND OR BLOWING SNOW. HIGHLIGHTS OUT WEST
SET TO EXPIRE AT 6 PM...AND AM HESITANT TO TAKE THEM DOWN ANY SOONER
AS CONDITIONS LOOK PRETTY POOR. HOWEVER...AS DRIER AIR IN WV
IMAGERY MOVES INTO THE REGION...EXPECT SOME RAPIDLY CLEARING
CONDITIONS. A FEW SNOW SHOWERS MAY LINGER ALONG THE CREST OF THE
SAWATCH AND MOSQUITO RANGES DUE TO NW OROGRAPHIC FLOW. HAVE HUNG ON
TO SOME ISOLATED POPS FOR THIS REGION.
OTHERWISE...A MUCH MORE QUIET DAY IN STORE TOMORROW. WINDS WILL
STILL BE BREEZY ACROSS THE FAR SOUTHEAST PLAINS IN THE MORNING...BUT
SHOULD BE ON THE WANE DURING THE DAY AS SURFACE PRESSURE GRADIENT
CONTINUES TO WEAKEN. ALL AREAS SHOULD SEE PLENTY OF SUN...BUT WITH
COLDER AIR MASS OVER THE REGION IN WAKE OF TODAY/S SYSTEM...SHOULD
SEE TEMPS SEVERAL DEGREES COOLER THAN THOSE TODAY. -KT
.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)
...ROLLER COASTER RIDE CONTINUES...
GENERAL PATTERN OVER SOUTHERN COLORADO WILL REMAIN PROGRESSIVE FOR
THE NEXT SEVERAL DAYS. PREVAILING FLOW ACROSS THE STATE WILL BE
ZONAL...BRINGING AT LEAST A COUPLE OF TRANSITORY DISTURBANCES
ACROSS THE AREA. CURRENT TIMING ON FIRST WEAK DISTURBANCE LOOKS TO
BE THURSDAY NIGHT/FRIDAY. THIS DISTURBANCE LOOKS DRY...BUT SHOULD
BRING A SHOT OF COOLER AIR...ALONG WITH A BRIEF INCREASE IN WIND
SPEEDS. ANOTHER DISTURBANCE IS CLOSE ON ITS HEALS...CURRENTLY
SLATED TO CROSS COLORADO FRIDAY NIGHT/SATURDAY. THIS ONE PRESENTLY
LOOKS LIKE THE STRONGER DISTURBANCE OF THE TWO...AND SHOULD BRING
A FEW RAIN AND SNOW SHOWERS TO THE REGION. SUNDAY MAY TURN OUT A
LITTLE COOLER THAN CURRENTLY FORECAST...DEPENDING ON THE EXTENT OF
THE COOLING BEHIND THE SYSTEM. RIDGING AND WARMER TEMPERATURES
LOOK TO RETURN FOR EARLY NEXT WEEK. NO REAL CHANGES IN THE LONG
WAVE PATTERN CURRENTLY IN SIGHT. LW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR COZ084>086-089-
093>099.
WINTER STORM WARNING UNTIL 6 PM MST THIS AFTERNOON FOR
COZ058>061.
HIGH WIND WARNING UNTIL 6 PM MST THIS AFTERNOON FOR COZ072>083-
087-088.
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR
COZ064-066-068.
&&
31/50
Hazardous weather outlook, Nov 14, 6:54 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MST TUE NOV 14 2006
COZ058>089-093>099-151400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MST TUE NOV 14 2006
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM THIS EVENING FOR
WESTERN CHAFFEE COUNTY ABOVE 9000 FEET AND ALL OF LAKE COUNTY...
...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING
FOR THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET
AND FOR SAGUACHE COUNTY WEST OF THE CONTINENTAL DIVIDE BELOW 10000
FEET....
...HIGH WIND WARNING IN EFFECT FOR THE SOUTHEAST COLORADO MOUNTAINS
AND SOUTHERN I-25 CORRIDOR UNTIL 6 PM THIS EVENING...
...HIGH WIND WARNING IN EFFECT FOR THE SOUTHEAST PLAINS AND NORTHERN
I-25 CORRIDOR FROM 11 AM MST UNTIL 8 PM MDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOWS ARE EXPECTED ACROSS THE CENTRAL COLORADO MOUNTAINS
TODAY...WITH SNOWFALL TAPERING OFF TO FLURRIES TONIGHT. THE HEAVIEST
SNOW WILL FALL THROUGH MIDDAY TODAY...WITH THE HIGHEST ACCUMULATIONS
EXPECTED ALONG THE WEST AND NORTHWEST FACING SLOPES OF THE SAWATCH
AND MOSQUITO RANGES. WEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65
MPH WILL CAUSE WHITE OUT CONDITIONS ACROSS THE MOUNTAIN PASSES. SNOW
ACCUMULATIONS OF 10 TO 20 INCHES ARE EXPECTED IN THE WARNING AREA
OVER CENTRAL COLORADO. MODERATE TO HEAVY SNOWFALL IS ALSO
ANTICIPATED ACROSS THE HIGHER ELEVATIONS OF THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS TODAY. WHILE TOTAL SNOWFALL FOR THESE AREAS IS
EXPECTED TO BE SOMEWHAT LESS THAN IT WILL BE FURTHER NORTH...GUSTY
WEST WINDS WILL STILL PRODUCE DANGEROUS WHITE OUT CONDITIONS ACROSS
THE MOUNTAIN PASSES. TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 10 INCHES
ARE LIKELY IN THE ADVISORY AREA OVER THE SAN JUAN AND LA GARITA
MOUNTAINS.
OVER THE EASTERN MOUNTAINS AND PLAINS...STRONG AND DAMAGING WINDS
ARE LIKELY ACROSS THE REGION TODAY AND THIS EVENING. WESTERLY WINDS
WILL INCREASE OVER THE EASTERN MOUNTAINS DURING THE MORNING...WITH
WINDS SHIFTING TO THE NORTHWEST AND SPREADING EASTWARD OVER THE
PLAINS THIS AFTERNOON BEHIND A COLD FRONT MOVING THROUGH THE AREA.
WINDS GUSTS OF UP TO 70 MPH ARE POSSIBLE OVER THE EASTERN MOUNTAINS
TODAY...WITH GUSTS OF 60 TO 65 MPH OVER THE PLAINS THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND THIS EVENING OVER MOST OF SOUTH CENTRAL AND
SOUTHEAST COLORADO.
In the hours before
Local storm report, Nov 14, 12:33 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1233 PM MST TUE NOV 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM SNOW 2 NE LEADVILLE 39.27N 106.27W
11/14/2006 M7.4 INCH LAKE CO TRAINED SPOTTER
STORM TOTAL. 3.4 HAS FALLEN SINCE 7 AM.
&&
RGRIGGSLocal storm report, Nov 14, 4:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MST TUE NOV 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM SNOW LEADVILLE 39.25N 106.29W
11/14/2006 M6.0 INCH LAKE CO TRAINED SPOTTER
9.2 INCH TWO DAY STORM TOTAL.
0238 PM NON-TSTM WND GST SPRINGFIELD 37.41N 102.62W
11/14/2006 M60 MPH BACA CO ASOS
&&
MNHigh Wind, Lamar Vicinity / Prowers County
- When
- November 14, 4:00 PM MST to 5:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- November 14, 4:00 PM MST to 5:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, November 14 to 15, 20067 injured · $3.9 million · F3 · 31 events
- Tornadoes and Damaging Winds in Louisiana, November 14 to 15, 20061 death · 2 injured · $692,000 · F2 · 10 events
- Tornadoes and Damaging Winds in Mississippi, November 14 to 15, 20061 injured · $566,000 · F2 · 5 events
- Flash Flood and Flood in Arkansas, November 14 to 15, 20061 injured · $200,000 · 1 in hail · 11 events
- High Wind in Nevada, November 14, 2006$100,000 · 72 kt wind · 2 events
- High Wind in Kansas, November 14 to 15, 2006$40,000 · 53 kt wind · 12 events
- High Wind and Strong Wind in Texas, November 14 to 15, 2006$51,000 · 58 kt wind · 6 events
- High Wind in Nebraska, November 14, 20061 injured · $35,000 · 52 kt wind · 2 events
- High Wind in Texas, November 14 to 15, 200662 kt wind · 21 events
- High Wind in Oklahoma, November 14 to 15, 200662 kt wind · 21 events
- Strong Wind in Colorado, November 14, 2006$20,000 · 1 event
- High Wind in Kansas, November 14 to 15, 200661 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4565, 4566.